Thunderstorm Wind, Cowley
- When
- May 11, 2:40 PM CST
- Where
- Cowley County, 4.78 mi NE of Maple City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.100, -96.720
An amateur radio operator reported the gust.
Widely scattered severe thunderstorms developed across portions of South Central Kansas during the evening hours of May 11th, 2011. The multicell storms developed in an unstable airmass ahead of a dry line situated across Southwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Widely scattered severe thunderstorms developed across portions of South Central Kansas during the evening hours of May 11th, 2011. The multicell storms developed in an unstable airmass ahead of a dry line situated across Southwest Kansas. Isolated reports of quarter size hail and gusty winds to 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 11, 12:45 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 145 PM CDT WED MAY 11 2011 .DISCUSSION... UPPER LEVEL ANALYSIS FROM THIS MORNING SHOWS A STRONG UPPER LEVEL DISTURBANCE OVER THE FOUR CORNERS REGION AT 500 MB. THE SURFACE LOW WAS LOCATED IN SOUTHEAST COLORADO...WITH A DRYLINE EXTENDING SOUTH INTO CENTRAL TEXAS AND A WARM FRONT EXTENDED NORTHEAST TO THEN ALONG THE KANSAS/NEBRASKA BORDER. THIS EVENING AND TONIGHT: THE SHORT TERM WEATHER SCENARIO IS QUITE COMPLICATED WITH A GREAT DEAL OF UNCERTAINTY. THE EARLY AND ONGOING CONVECTION ACROSS THE FORECAST AREA HAS BEEN THE REAL PROBLEM MAKER. THIS APPEARS TO HAVE BEEN ASSOCIATED WITH SOME ENHANCED MID-LEVEL INSTABILITY. THE 12Z NWP AS WELL AS THE 15Z RUC AND HRRR HAVE HAD SOME DIFFICULTY RESOLVING THIS. THAT SAID...THE RUC/HRRR/NAM-WRF SOLUTIONS HAVE BEEN THE MOST CREDIBLE WITH EARLY CONVECTION. EXAMINING THE 12Z NAM-WRF AND 15Z RUC PV FIELDS IN CONJUNCTION WITH THE SURFACE DATA SHOWS THAT THE EARLY CONVECTION SHOULD CONTINUE TO MOVE EAST OVERALL. THE ATMOSPHERE SHOULD RECOVER AHEAD OF THE DRYLINE...WHICH HAS STARTED TO MOVE EAST AS OF 18Z. BY 21Z...THE MAIN PV ANOMALY BEGINS TO EJECT WITH CONVECTION DEVELOPING BY 21Z ALONG THE DRYLINE. THIS MAY BE A BIT AMBITIOUS. CURRENTLY...STORMS ARE HAVING A DIFFICULT TIME GETTING ORGANIZED DUE TO LACK OF CLOUD BEARING SHEAR OVER THE AREA. SPC ANALYSIS PAGE SHOWS THE BEST CLOUD BEARING SHEAR IN WESTERN KANSAS...WITH 65 KNOTS OUT BY GARDEN CITY. AS THE AFTERNOON PROGRESSES...THE AIRMASS AHEAD OF THE DRYLINE WILL RECOVER AND DESTABILIZE. DEWPOINTS IN THE 60S REMAIN ACROSS THE CENTRAL AND EASTERN PORTION OF THE CWA. IF THESE REMAIN IN PLACE...WHICH THE MODELS FORECAST...THERE SHOULD BE A DECENT WINDOW OF OPPORTUNITY THIS EVENING FOR TORNADOES. NAM-WRF AND RUC BOTH SHOW 0-3KM MLCAPES IN EXCESS OF 120 J/KG WHICH WOULD FAVOR TORNADIC DEVELOPMENT. IT REMAINS TO BE SEEN THOUGH HOW THE DRIER AIR ALONG THE WESTERN PORTION OF THE CWA AND INTO WESTERN KANSAS WILL AFFECT THIS THREAT GIVEN THAT THE DEWPOINT THERE ARE IN THE LOWER 50S. CONVENTIONAL WISDOM WOULD SUGGEST THE SURFACE DEWPOINT DEPRESSIONS ARE TOO HIGH FOR LOW CLOUD BASES FOR TORNADIC DEVELOPMENT IN WESTERN KANSAS. BOTTOM LINE...LOTS OF UNCERTAINTY AT THIS TIME. THURSDAY-FRIDAY: THE UPPER LEVEL COLD POOL AS WELL AS SOME RESIDUAL MOISTURE SHOULD COMBINE TO PRODUCE SOME SHOWERS AND ISOLATED THUNDERSTORMS THAT ARE MAINLY DIURNALLY DRIVEN. CONFIDENCE PRETTY MODEST WITH THIS. TEMPERATURES SHOULD BE COOLER. SUNDAY-WEDNESDAY: THE MAIN PROBLEM IN THE EXTENDED IS THE SPEED/STRENGTH OF THE UPPER LEVEL SYSTEM AFFECTING THE REGION DURING THE PERIOD. AN OMEGA BLOCK DEVELOPS OVER NORTH AMERICA OVER THE WEEKEND. BY EARLY NEXT WEEK...WE MOVE FROM THE INFLUENCE OF THE EASTERN UPPER LEVEL LOW ASSOCIATED WITH THIS BLOCK TO UPPER LEVEL RIDGING. THE DIFFERENCE IN NWP RESIDES WITH THE BREAK DOWN OF THE OMEGA BLOCK. THE 11.00Z ECMWF IS MUCH FASTER IN DOING THIS THAN THE 11.12Z GFS. TENDENCY OF MODEL BIASES SUGGEST A SLOWER BREAKDOWN OF THESE TYPES OF BLOCKS TYPICALLY OCCURS...SINCE MODELS DO NOT HANDLE VERY TIGHT CURVATURE AND THUS BREAK DOWN IN THEIR FORECASTS. AS A RESULT...WILL ELECT NOT TO INTRODUCE ANY PRECIPITATION CHANCES INTO THE LATTER PERIODS OF THE FORECAST AND WOULD LIKE TO GO WITH THE WARMER GUIDANCE VALUES UNTIL THE AMOUNT OF UNCERTAINTY DECREASES. COOK && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU BAND OF THUNDERSTORMS EXTENDED FROM SOUTH CENTRAL NEBRASKA SOUTHWARD THROUGH CENTRAL KANSAS THEN INTO CENTRAL OKLAHOMA. THE STORMS WERE MOVING TO THE NORTHEAST MOVING OUT OF THE RSL...SLN...HUT AND ICT BY 20Z...AND INTO CNU BY AROUND 20Z. FRONTAL SYSTEM/DRYLINE REMAINS OVER SOUTHWEST KANSAS SOUTHWARD INTO WESTERN OKLAHOMA. THIS WILL BE THE FOCUS FOR ANOTHER ROUND OF THUNDERSTORMS LATER AFTERNOON...MAINLY AFTER 21Z IN CENTRAL KANSAS THEN THE STORMS SHOULD MOVE INTO SOUTHEAST KANSAS PROBABLY BY 02Z. STORMS SHOULD BE OUT OF THE AREA IN WESTERN KANSAS BY 04Z THEN IN SOUTHEAST AROUND 06Z. AM CONCERNED THERE MAY BE SOME MVFR CEILINGS AFTER 09Z MAINLY IN SOUTH CENTRAL AND SOUTHEAST KANSAS. ELDER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 61 78 51 63 / 40 20 30 30 HUTCHINSON 57 76 49 63 / 40 20 40 30 NEWTON 61 76 50 61 / 40 30 40 40 ELDORADO 63 77 51 62 / 40 30 40 40 WINFIELD-KWLD 63 78 51 64 / 40 20 30 30 RUSSELL 52 71 46 62 / 40 40 50 20 GREAT BEND 52 70 46 63 / 40 30 40 20 SALINA 60 77 49 62 / 50 40 50 40 MCPHERSON 58 76 49 62 / 40 30 40 40 COFFEYVILLE 66 80 55 65 / 60 30 50 50 CHANUTE 66 80 55 64 / 60 40 50 50 IOLA 66 79 55 64 / 60 40 50 50 PARSONS-KPPF 66 80 55 64 / 60 40 50 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 232 PM CDT WED MAY 11 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-121945- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 232 PM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTH CENTRAL KANSAS THROUGH EARLY AFTERNOON. A DRYLINE OVER WESTERN KANSAS WILL BE THE FOCUS FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. THE THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...HAIL TO 2 INCHES IN DIAMETER...AND POSSIBLY A TORNADO. THE CHANCE OF THUNDERSTORMS AND SEVERE WEATHER WILL DIMINISH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS THURSDAY AND INTO FRIDAY OVER MUCH OF THE AREA. SOME OF THE STORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND EVENING WEST OF A LINE FROM SALINA TO ARKANSAS CITY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COOK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1232 PM CDT WED MAY 11 2011 KSZ049-111800- SALINE- 1232 PM CDT WED MAY 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SALINE COUNTY... AT 1230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SALINA...AND MOVING NORTH AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM PRODUCED A WIND GUST TO 46 MPH AT THE SALINA AIRPORT AT 1128 AM. DARMOFAL
SPECIAL WEATHER STATEMENT...CORRECTION TO WIND GUST TIME NATIONAL WEATHER SERVICE WICHITA KS 1233 PM CDT WED MAY 11 2011 KSZ049-111800- SALINE- 1233 PM CDT WED MAY 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SALINE COUNTY... AT 1230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SALINA...AND MOVING NORTH AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM PRODUCED A WIND GUST TO 46 MPH AT THE SALINA AIRPORT AT 1228 PM. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 236 PM CDT WED MAY 11 2011 KSZ093-112015- COWLEY- 236 PM CDT WED MAY 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 233 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG TO SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF CHILOCCO...OR 13 MILES SOUTH OF ARKANSAS CITY...AND MOVING NORTH AT 35 MPH. NICKEL TO QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM MOVES INTO THE AREA, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 310 PM CDT WED MAY 11 2011 KSZ083-112045- SEDGWICK- 310 PM CDT WED MAY 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK COUNTY... STRONG GUSTY WINDS OF 45 TO 50 MPH WILL AFFECT THE WICHITA AREA AND SEDGWICK COUNTY UNTIL 4 PM. THESE WINDS WERE OCCURRING ON THE BACK SIDE OF AN AREA OF SHOWERS AND STORMS ACROSS SOUTHERN BUTLER AND COWLEY COUNTIES. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT WED MAY 11 2011 KSZ093-112045- COWLEY- 316 PM CDT WED MAY 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG TO SEVERE THUNDERSTORM 8 MILES EAST OF CHILOCCO...OR 10 MILES SOUTHEAST OF ARKANSAS CITY...AND MOVING NORTH AT 30 MPH. DIME TO QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM MOVES INTO THE AREA, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 339 PM CDT WED MAY 11 2011 KSZ083-092-112100- SEDGWICK-SUMNER- 339 PM CDT WED MAY 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK AND SUMNER COUNTIES... STRONG GUSTY WINDS TO 50 MPH WILL CONTINUE TO AFFECT THE WICHITA AREA AND SEDGWICK COUNTY...AS WELL AS SUMNER COUNTY UNTIL 415 PM OR SO. THESE WINDS WERE OCCURRING ON THE BACK SIDE OF AN AREA OF SHOWERS AND STORMS ACROSS SOUTHERN BUTLER AND COWLEY COUNTIES. THESE WINDS WILL ALSO AFFECT TRAVELERS ALONG THE KANSAS TURNPIKE FROM SOUTH WICHITA TO WELLINGTON. DARMOFAL
The Wichita radar (KICT), 89 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
3 thunderstorm wind. Local standard time, as filed.
An amateur radio operator reported the gust.
A six inch wide tree fell across Highway 54 in Eureka.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312129, 312130, 312131.